West Virginia, 2002

Flooding and Damaging Wind in West Virginia, April 21 to 22, 2002

April 21 to 22, 2002 · NWS RLX · 8 events in 7 counties and zones

5 inches during an 18 hour period on the 21st. 2 inches of rain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains along a warm frontal zone, were 1.5 to 3.5 inches during an 18 hour period on the 21st. Hacker Valley and Pickens both measured 3.2 inches of rain. Ripley saw 2.9 inches of rain. Kumbrabow State Forest and Spencer both had around 2.7 inches of rain. Webster Springs and Snowshoe had about 2.2 inches of rain. Small streams overflowed and blocked normal low spots and flooded some basements. Strong rises occurred on the Little Kanawha, Tygart Valley, and Greenbrier Rivers. Despite levels at Belington cresting slightly over the 14 foot flood stage, no significant flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 21, 2:45 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 21, 2:45 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT SUN APR 21 2002

...TONIGHT THROUGH TUESDAY NIGHT...
VERY ACTIVE WEATHER SHAPING UP FOR TONIGHT.  WARM FRONT IS BISECTING
THE REGION AT THE MOMENT.  IT IS GENERALLY IN AN EAST WEST LINE FROM
HTS TO CRW TO BKW.  NORTH OF THE FRONT...MODERATE TO HEAVY RAIN HAS
BEEN OCCURRING MOST OF THE DAY.  RAIN TOTALS OF .5 TO .75 HAVE BEEN
COMMON.  ONE REPORT FROM ATHENS OH GAVE 1.75 AND SOME LOCALIZED
FLOODING IN LOW LYING AREA WAS REPORTED.  TEMPERATURES ARE ALSO
QUITE COOL NORTH OF THE BOUNDARY.  SOUTH OF THE FRONT HAS BEEN
GENERALLY RAIN FREE THIS AFTERNOON AND WITH BREAKS IN THE CLOUD
CONDITIONS HAVE BECOME MARGINALLY UNSTABLE.

AS THE COLD FRONT AND SFC LOW APPROACH TONIGHT...THE WIND FIELD WILL
INTENSIFY WITH 850S WINDS REACHING ABOUT 50KTS.  THIS SHOULD HELP
GENERATE SOME STRONG TO POSSIBLY SEVERE STORMS.

FRONT CLEARS THE REGION BY MORNING...A FEW SHOWERS MAY LINGER IN THE
NORTHERN MOUNTAINS.  BUT WITH CAA OCCURRING AND WRAP AROUND MOISTURE
AVAILABLE...EXPECT TO SEE CONSIDERABLE CLOUDS AS UPSLOPE BEGINS AS
WELL.  HAVE GONE BETWEEN MOS/MAV GUIDANCE.

WITH UPSLOPE IN FULL GEAR MONDAY NIGHT HAVE REINTRODUCED POPS IN
NORTHERN MOUNTAINS.  PCPN MAY TURN TO SNOW AS COLDER AIR MOVES
ACROSS.  850 TEMPS OF AROUND -10 ARE FCST.  GUIDANCE TEMPS LOOK
REASONABLE.

FOR TUESDAY COLD POOL ALOFT SLOWLY MOVES OUT BE THE END OF THE
DAY...BUT WITH TEMPS AROUND -4 DURING THE AFTERNOON...EXPECT A FAIR
AMOUNT OF CU IS STILL POSSIBLE.  THUS HAVE PLAYED A FEW MORE CLOUDS
IN THE FCST.  HOWEVER...DID GO ABOVE NGM GUIDANCE WITH TEMPS SINCE
MONDAY SHOULD BE THE COLDEST AS TEMPS ALOFT BEGIN TO WARM ON TUESDAY.

CONDITIONS FINALLY SETTLE DOWN TUESDAY NIGHT AS HIGH PRESSURE MOVES
IN A SKIES CLEAR.  SHOULD BE GOOD RADIATIONAL NIGH SO TEMPS SHOULD
STILL BE RATHER COOL FOR LATE APRIL.

EXTENDED:WED-SUN...LITTLE CHANGES THROUGH THE PREVIOUS FCST...WILL
ADD ANOTHER CHANCE OF PCPN BY SUNDAY WITH NEXT FRONT MOVES THROUGH
THE REGION.

.RLX...
WV...SVR TSTM WATCH WVZ005-006 WVZ013>017 WVZ024>027 WVZ033>037.
VA...SVR TSTM WATCH VAZ003-004.
KY...SVR TSTM WATCH KYZ101>103 KYZ105.
OH...NONE.

.END/ES/ELW

In the hours before

Special weather statement, Apr 21, 4:26 PM EST, 3 hours 49 minutes before
WVZ016-027-028-212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
526 PM EDT SUN APR 21 2002

A THUNDERSTORM IS PUSHING THROUGH SOUTHEASTERN ROANE COUNTY.  THIS
THUNDERSTORM HAS A HISTORY OF PRODUCING STRONG WINDS AROUND 40 MPH
AND FREQUENT LIGHTNING. SMALL HAIL IS NOT OUT OF THE QUESTION. THE
STORM IS MOVING EAST SOUTHEASTWARD AROUND 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Apr 21, 6:00 PM EST, 2 hours 15 minutes before
KYZ101>103-105-WVZ005-006-013>015-024>026-033>037-042>045-212315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
700 PM EDT SUN APR 21 2002

...SEVERE THUNDERSTORM WATCH EXPIRING...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS PORTIONS OF EASTERN
KENTUCKY...SOUTHERN WEST VIRGINIA...AND WESTERN VIRGINIA.  THEREFORE
THE SEVERE THUNDERSTORM WATCH VALID UNTIL 7 PM THIS EVENING HAS BEEN
ALLOWED TO EXPIRE.
Local storm report, Apr 21, 6:26 PM EST, 1 hour 49 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0726 PM EDT SUN APR 21 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 PM    LAMBERTVILLE              NJ   .50 INCH HAIL
04/21/02   HUNTERDON                      EVENT OCCURRED BETWEEN
                                          0724 PM  AND  0739 PM

0744 PM    JACKSONVILLE              OH   .50 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0729 PM  AND  0744 PM

0737 PM    NELSONVILLE               OH   1.50 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0722 PM  AND  0737 PM
Local storm report, Apr 21, 6:26 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0726 PM EDT SUN APR 21 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 PM    JACKSONVILLE              OH   .50 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0729 PM  AND  0744 PM

0737 PM    NELSONVILLE               OH   1.50 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0722 PM  AND  0737 PM
Local storm report, Apr 21, 7:06 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
806 PM EDT SUN APR 21 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    GLOUSTER                  OH   1.00 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0748 PM  AND  0803 PM
Local storm report, Apr 21, 7:09 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
809 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    4 SW WATERFORD            OH   1.75 INCH HAIL
04/21/02   WASHINGTON                     REPORTED BY
SPOTTERS

0748 PM    CHESTERVILLE              OH   .75 INCH HAIL
04/21/02   MORGAN                         REPORTED BY
SPOTTERS

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
April 21, 8:15 PM EST
Where
Jackson County, Gay
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.767, -81.550

Flood, Calhoun

When
April 21, 9:00 PM EST to April 22, 6:00 AM EST
Where
Calhoun forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.845, -81.118 (the zone’s center; the record gives no point)

Flood, Braxton

When
April 21, 9:00 PM EST to April 22, 6:00 AM EST
Where
Braxton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

Flood, Jackson

When
April 21, 9:00 PM EST to April 22, 6:00 AM EST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Flood, Mason

When
April 21, 9:00 PM EST to April 22, 6:00 AM EST
Where
Mason forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Flood, Randolph

When
April 21, 9:00 PM EST to April 22, 6:00 AM EST
Where
Randolph forecast zone
Reported by
TRAINED SPOTTER

Flood, Roane

When
April 21, 9:00 PM EST to April 22, 6:00 AM EST
Where
Roane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Flood, Webster

When
April 21, 9:00 PM EST to April 22, 6:00 AM EST
Where
Webster forecast zone
Reported by
TRAINED SPOTTER

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289562, 5289563, 5289564, 5289565, 5289566, 5289567, 5289568, 5289569.